Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 228, NWS Topeka, KS

September 13, 2005Lyon County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2005, 4:06 PM CDT for Lyon County, Osage County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 4:06 PM CDT (21:06 UTC)
Expired
Sep 13, 2005, 4:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:51 PM CDTHAIL 1Osage City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 132105
SVRTOP
KSC111-139-132145-
/O.NEW.KTOP.SV.W.0228.050913T2106Z-050913T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
  WESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AMERICUS...OR ABOUT 8 MILES NORTH OF
  EMPORIA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADMIRE...
  READING...
  OSAGE CITY...
  BURLINGAME...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 152.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3859 9631 3844 9630 3854 9576 3876 9583

$$
2 follow-up statements
000 
WWUS53 KTOP 132117
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT TUE SEP 13 2005

KSC111-139-132145-
/O.CON.KTOP.SV.W.0228.000000T0000Z-050913T2145Z/
OSAGE-LYON-
417 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN LYON AND WEST CENTRAL OSAGE COUNTIES...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTH OF ADMIRE...OR ABOUT 13
MILES NORTHEAST OF EMPORIA...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
OSAGE CITY AND BURLINGAME.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 136 AND 153.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3865 9625 3849 9621 3856 9576 3878 9584

$$
000 
WWUS53 KTOP 132131
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT TUE SEP 13 2005

KSC111-139-132145-
/O.CON.KTOP.SV.W.0228.000000T0000Z-050913T2145Z/
OSAGE-LYON-
430 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN LYON AND WEST CENTRAL OSAGE COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES EAST OF ADMIRE...OR ABOUT 19
MILES NORTHEAST OF EMPORIA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS AROUND MILLER...AND OSAGE CITY.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 137 AND 153.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3867 9617 3852 9614 3858 9577 3878 9584

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:38 PM CDT, 28 minutes earlier.

Area forecast discussion, Sep 13, 3:38 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT TUE SEP 13 2005

.DISCUSSION...

SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES
ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES.

LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT
MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO
HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED
TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE
EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO
3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH
OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH
THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS
A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN
THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW
POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD.

AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER
SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL
WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP
NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE
CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS
WEDNESDAY INTO THE MIDDLE 70S MOST AREAS.

WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC
CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY
MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS.
EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING
COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT
HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A
DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES
OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS
THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA
AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH
SHIFTS EAST AND UPPER HIGH BUILDS OVER TX.

SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT
SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY
RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR
THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION
AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET.

LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING
THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW
AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA
LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS
THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH
OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS
IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR
NOW A WARM AND DRY DAY 7.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 12:04 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT TUE SEP 13 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-141115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1204 PM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
THIS AFTERNOON...MAINLY TO THE SOUTH AND EAST OF A MINNEAPOLIS TO
MARYSVILLE LINE. SOME OF THE STORMS COULD BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. AFTER MIDNIGHT...THE
THREAT FOR THUNDERSTORMS WILL BE CONFINED TO THE AREA SOUTHEAST OF
INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.
HOWEVER THESE STORMS WILL NOT BE SEVERE. BY SATURDAY
AFTERNOON...A SLIGHT CHANCE FOR THUNDERSTORMS WILL ALSO EXIST
ALONG THE NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAYBE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 13, 3:02 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT TUE SEP 13 2005

KSZ040-054>056-058>059-140300-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-OSAGE-
302 PM CDT TUE SEP 13 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
784 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN EAST CENTRAL KANSAS

ANDERSON... COFFEY... DOUGLAS...
FRANKLIN... LYON... OSAGE...

THIS INCLUDES THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:42 PM CDTSevere Thunderstorm WarningTOPOsage48 min
Sep 13, 4:50 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage40 min
Sep 13, 5:28 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage47 min
Sep 13, 5:57 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage48 min
Sep 13, 6:44 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.